Selecta Mathematica

, Volume 23, Issue 3, pp 1619–1668 | Cite as

Fake real planes: exotic affine algebraic models of \(\mathbb {R}^{2}\)

  • Adrien Dubouloz
  • Frédéric Mangolte


We study real rational models of the euclidean plane \(\mathbb {R}^{2}\) up to isomorphisms and up to birational diffeomorphisms. The analogous study in the compact case, that is the classification of real rational models of the real projective plane \(\mathbb {R}\mathbb {P}^{2}\) is well known: up to birational diffeomorphisms, there is only one model. A fake real plane is a nonsingular affine surface defined over the reals with homologically trivial complex locus and real locus diffeomorphic to \(\mathbb {R}^2\) but which is not isomorphic to the real affine plane. We prove that fake planes exist by giving many examples and we tackle the question: do there exist fake planes whose real locus is not birationally diffeomorphic to the real affine plane?


Real algebraic model Affine surface Rational fibration Birational diffeomorphism Affine complexification 

Mathematics Subject Classification

14R05 14R25 14E05 14P25 14J26 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barth, WP, Hulek, K., Peters, C.A.M., Van de Ven, A.: Compact complex surfaces, 2nd edn. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge, vol. 4, Springer, Berlin (2004)Google Scholar
  2. 2.
    Blanc, J., Dubouloz, A.: Automorphisms of \(\mathbb{A}^1\)-fibered surfaces. Trans. Am. Math. Soc. 363, 5887–5924 (2011)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Borel, A., Haefliger, A.: La classe d’homologie fondamentale d’un espace analytique. Bull. Soc. Math. Fr. 89, 461–513 (1961)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Biswas, I., Huisman, J.: Rational real algebraic models of topological surfaces. Doc. Math. 12, 549–567 (2007)MathSciNetMATHGoogle Scholar
  5. 5.
    Cartwright, D.I., Steger, T.: Enumeration of the 50 fake projective planes. C. R. Math. Acad. Sci. Paris 348, 11–13 (2010)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Comessatti, A.: Fondamenti per la geometria sopra le suerficie razionali dal punto di vista reale. Math. Ann. 73(1), 1–72 (1912)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Danilov, V.I., Gizatullin, M.H.: Automorphisms of affine surfaces. I. Izv. Akad. Nauk SSSR Ser. Mat. 39(3), 523–565 (1975)MathSciNetMATHGoogle Scholar
  8. 8.
    Dubouloz, A.: Completions of normal affine surfaces with a trivial Makar–Limanov invariant. Mich. Math. J. 52(2), 289–308 (2004)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Dubouloz, A., Mangolte, F.: Real frontiers of fake planes. Eur. J. Math. 2(1), 140–168 (2016)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Fujita, T.: On the topology of noncomplete algebraic surfaces. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29(3), 503–566 (1982)MathSciNetMATHGoogle Scholar
  11. 11.
    Gurjar, R.V., Miyanishi, M.: Affine surfaces with \(\overline{\kappa }\le 1\), Algebraic Geometry and Commutative Algebra, vol. I, pp. 99–124. Kinokuniya, Tokyo (1988)Google Scholar
  12. 12.
    Gurjar, V., Pradeep, C.R.: \(\mathbb{Q}\)-homology planes are rational. III. Osaka J. Math. 36(2), 259–335 (1999)MathSciNetMATHGoogle Scholar
  13. 13.
    Gurjar, R.V., Pradeep, C.R., Shastri, A.R.: On rationality of logarithmic \({\mathbb{Q}}\)-homology planes. II. Osaka J. Math. 34(3), 725–743 (1997)MathSciNetMATHGoogle Scholar
  14. 14.
    Hartshorne, R.: Algebraic Geometry, Graduate Texts in Mathematics, No. 52. Springer, New York (1977)Google Scholar
  15. 15.
    Huisman, J., Mangolte, F.: The group of automorphisms of a real rational surface is \(n\)-transitive. Bull. Lond. Math. Soc. 41, 563–568 (2009)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Iitaka, S.: On D-dimensions of algebraic varieties. Proc. Jpn. Acad. 46, 487–489 (1970)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Iitaka, S.: On Logarithmic Kodaira dimension of algebraic varieties. Complex Analysis and Algebraic Geometry, pp. 175–189. Iwanami Shoten, Tokyo (1977)Google Scholar
  18. 18.
    Kambayashi, T.: On the absence of nontrivial separable forms of the affine plane. J. Algebra 35, 449–456 (1975)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Kollár, J.: The topology of real algebraic varieties. In: Current Developments in Mathematics, 2000, pp. 197–231, International Press, Somerville (2001)Google Scholar
  20. 20.
    Kulikov, V.S., Kharlamov, V.M.: On real structures on rigid surfaces. Izv. Ross. Akad. Nauk Ser. Mat. 66, 133–152 (2002)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Mangolte, F.: Real rational surfaces. In: Real Algebraic Geometry, Panoramas et synthèses. arXiv:1503.01248 [math.AG], to appear (2015)
  22. 22.
    Miyanishi, M.: Open Algebraic Surfaces, CRM Monograph Series, 12, American Mathematical Society, Providence (2001)Google Scholar
  23. 23.
    Miyanishi, M., Sugie, T.: Affine surfaces containing cylinderlike open sets. J. Math. Kyoto Univ. 20(1), 11–42 (1980)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Mumford, D.: An algebraic surface with \(K\) ample, \((K^{2})=9\), \(p_{g}=q=0\). Am. J. Math. 101, 233–244 (1979)CrossRefMATHGoogle Scholar
  25. 25.
    Nagata, M.: Imbedding of an abstract variety in a complete variety. J. Math. Kyoto 2, 1–10 (1962)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Poloni, P.-M.: Classification(s) of Danielewski hypersurfaces. Transform. Groups 16(2), 579–597 (2011)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Prasad, G., Yeung, S.-K.: Fake projective planes. Invent. Math. 168, 321–370 (2007)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Prasad, G., Yeung, S.-K.: Addendum to “Fake projective planes” Invent. Math. 168, 321–370 (2007). Invent. Math. 182, 213–227 (2010)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Ramanujam, C.P.: A topological characterisation of the affine plane as an algebraic variety. Ann. Math. 94, 69–88 (1971)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Serre, J.-P.: Géométrie algébrique et géométrie analytique. Ann. Inst. Fourier Grenoble 6, 1–42 (1955)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Silhol, R.: Real algebraic surfaces. Lecture Notes in Mathematics, vol. 1392. Springer, Berlin (1989)Google Scholar
  32. 32.
    tom Dieck, T., Petrie, T.: Contractible affine surfaces of Kodaira dimension one. Jpn. J. Math. 16, 147–169 (1990)MathSciNetMATHGoogle Scholar
  33. 33.
    tom Diek, T., Petrie, T.: Symmetric homology planes. Math. Ann. 286, 143–152 (1990)MathSciNetCrossRefGoogle Scholar
  34. 34.
    tom Dieck, T., Petrie, T.: Homology planes and algebraic curves. Osaka J. Math. 30(4), 855–886 (1993)MathSciNetMATHGoogle Scholar
  35. 35.
    Totaro, B.: Complexifications of nonnegatively curved manifolds. J. Eur. Math. Soc. (JEMS) 5(1), 69–94 (2003)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Walker, R.J.: Reduction of the singularities of an algebraic surface. Ann. Math. (2) 36(2), 336–365 (1935)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Zaĭdenberg, M.: Exotic algebraic structures on affine spaces (Russian); translated from Algebra i Analiz 11 (1999), no. 5, 3–73. St. Petersburg Math. J. 11 (2000), no. 5, 703–760Google Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  1. 1.IMB UMR5584, CNRSUniv. Bourgogne Franche-ComtéDijonFrance
  2. 2.LAREMA UMR6093, CNRSUniv. Angers, Univ. Bretagne-LoireAngersFrance

Personalised recommendations